Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS Cheyenne, WY

July 13, 2020Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2020, 4:05 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 40 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2020, 4:05 PM MDT (22:05 UTC)
Expired
Jul 13, 2020, 4:45 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 25 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:10 PM MDTTSTM WND GST 647 Sw Federal, WYCORRECTS PREVIOUS TSTM WND GST REPORT FROM 7 SW FEDERAL. WY210 - WILDCAT TRAIL.
Jul 13, 4:10 PM MDTTSTM WND GST 647 Sw Federal, WYWY210 - WILDCAT TRAIL.
Jul 13, 4:10 PM MDTTSTM WND GST 6811 Wsw Warren Af Base, WYID: UP226 NAME: EMKAYW.
Jul 13, 4:12 PM MDTTSTM WND GST 6612 Wsw Warren Af Base, WYCORRECTS PREVIOUS TSTM WND GST REPORT FROM 12 WSW WARREN AF BASE. I80/US30 - OTTO.
Jul 13, 4:12 PM MDTTSTM WND GST 6612 Wsw Warren Af Base, WYI80/US30 - OTTO.
Jul 13, 4:16 PM MDTTSTM WND GST 607 Wsw Warren Af Base, WYI80/US30.
Jul 13, 4:24 PM MDTTSTM WND GST 687 Wsw Warren Af Base, WYI80/US30.
Jul 13, 4:28 PM MDTTSTM WND GST 611 Nw Cheyenne, WYCORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 NW CHEYENNE. CHEYENNE AIRPORT WIND GUST 61MPH.
Jul 13, 4:28 PM MDTTSTM WND GST 611 Nw Cheyenne, WYCHEYENNE AIRPORT WIND GUST 61MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS55 KCYS 132205
SVRCYS
WYC015-021-031-132245-
/O.NEW.KCYS.SV.W.0091.200713T2205Z-200713T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
405 PM MDT Mon Jul 13 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 445 PM MDT.

* At 403 PM MDT, severe thunderstorms were located along a line
  extending from near Iron Mountain to 6 miles north of Livermore,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Cheyenne, South Greeley, Hillsdale, Federal, Crystal Lake
  Reservoir, Crystal Lake Campground, Ranchettes, Warren AFB,
  Frontier Park, North Cheyenne, Whitaker, Horse Creek, Warren Af
  Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 45.
 Interstate 80 in Wyoming between mile markers 340 and 384.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 10520 4169 10438 4100 10439 4100 10524
TIME...MOT...LOC 2203Z 267DEG 46KT 4153 10513 4089 10518 

HAIL...0.75IN
WIND...70MPH
 
$$

Trudel
2 follow-up statements
241 
WWUS55 KCYS 132215
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
415 PM MDT Mon Jul 13 2020

WYC015-021-031-132245-
/O.CON.KCYS.SV.W.0091.000000T0000Z-200713T2245Z/
Goshen WY-Laramie WY-Platte WY-
415 PM MDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN GOSHEN...LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...

At 415 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Whitaker to 6 miles southwest of
Natural Fort, moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Crystal Lake Reservoir,
Crystal Lake Campground, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Whitaker, Horse Creek, Warren Af Base, Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 45.
 Interstate 80 in Wyoming between mile markers 340 and 384.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 10520 4169 10438 4100 10439 4100 10524
TIME...MOT...LOC 2215Z 267DEG 46KT 4154 10496 4090 10501 

HAIL...1.00IN
WIND...70MPH
 
$$

Trudel
050 
WWUS55 KCYS 132232
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Mon Jul 13 2020

WYC015-031-132241-
/O.CAN.KCYS.SV.W.0091.000000T0000Z-200713T2245Z/
Goshen WY-Platte WY-
432 PM MDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4151 10520 4154 10438 4100 10439 4100 10513
TIME...MOT...LOC 2231Z 267DEG 46KT 4154 10475 4090 10480 

$$

WYC021-132245-
/O.CON.KCYS.SV.W.0091.000000T0000Z-200713T2245Z/
Laramie WY-
432 PM MDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL LARAMIE COUNTY...

At 431 PM MDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Whitaker to Rockport, moving
east at 55 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated and reported by automated observations. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Whitaker, Horse Creek, Warren Af Base,
Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 37.
 Interstate 80 in Wyoming between mile markers 345 and 384.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 10520 4154 10438 4100 10439 4100 10513
TIME...MOT...LOC 2231Z 267DEG 46KT 4154 10475 4090 10480 

HAIL...0.88IN
WIND...70MPH
 
$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:57 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 13, 1:57 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Mon Jul 13 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 154 PM MDT Mon Jul 13 2020

Tonight...Agree with the Storm Prediction Center depiction of
marginal risk this evening over much of our counties, with a slight
risk mainly east of a Kimball to Chadron line. Combination of decent
instability and wind shear points to a few strong to severe
thunderstorms through this evening mainly over our Nebraska
counties. As a cold front drifts southward overnight, the chance for
showers will continue after midnight north of a Douglas to
Scottsbluff line.

Tuesday...Quite a variance in the models with respect to maximum
temperatures with the NAM MOS much cooler than the GFS MOS. Will
definitely see cooler temperatures with surface high pressure over
Nebraska producing cool upslope and considerable low clouds east of
I-25, though hard to believe it will be as cool as the NAM MOS
shows, thus will split the difference between the two models.
Isolated to scattered afternoon showers and thunderstorms mainly
over the I-25 corridor.

Tuesday night...A passing shortwave trough aloft in northwest flow
and considerable moisture will help produce scattered showers and
thunderstorms mainly east of I-25.

Wednesday/Wednesday night...Warming trend begins with more sunshine
and an airmass modification. Looks like enough low and mid level
moisture for isolated afternoon thunderstorms over far southeast
Wyoming.

.LONG TERM...(Thursday through Monday)
Issued at 154 PM MDT Mon Jul 13 2020

Thursday...Drier air works in at low and mid levels, and with warm
temperatures aloft, chances for showers and thunderstorms appear
minimal.

Friday/Saturday...Hot and mainly dry conditions prevail under
westerly flow aloft, and with limited low and mid level moisture and
warm temperatures aloft acting to cap the atmosphere.

Sunday/Monday...Heights aloft decrease along with increasing low and
mid level moisture, suggesting an increase in daily afternoon and
evening shower and thunderstorm coverage. Temperatures will cool a
bit with the extra cloud cover and increased coverage of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon Jul 13 2020

Aviation conditions will continue in VFR for all Wyoming and
Nebraska sites. Thunderstorms, which will be more focused on the
Nebraska panhandle, will arrive as early as 19Z and end around
07Z. Additionally, wind gust will increase this afternoon for all
site in Wyoming and Nebraska panhandle. Wyoming sites may receive
up to 40mph wind gust; Nebraska sites also may see up to 30 mph
especially with severe storm focused on the panhandle. Nebraska
sites will stay in VFR conditions until 11Z; overcast skies will
bring visibility and ceilings down to MVFR conditions till 18Z.
Follow the next AFD for updates.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Mon Jul 13 2020

Low afternoon humidities will prevail across Carbon and Albany
Counties Tuesday and Wednesday, spreading eastward across much of
the district Thursday through Saturday. Some humidity recovery
Sunday and Monday, except over Carbon County. The windiest days
will be Tuesday and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 4:24 AM MDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MDT Mon Jul 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
141030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected over
the area this afternoon and tonight. Some thunderstorms may
become strong to severe mainly over the Panhandle with hail and
gusty winds the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is not expected.

WYZ104-109>114-141030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 13, 3:27 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Mon Jul 13 2020

WYZ106>108-117>119-132215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
327 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...
NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 415 PM
MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Iron Mountain, or 28 miles northwest of Cheyenne,
moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 25 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4137 10518 4162 10517 4185 10447 4128 10447
TIME...MOT...LOC 2127Z 255DEG 38KT 4152 10503

Trudel
Local storm report, Jul 13, 3:38 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     9 ENE WOODS LANDING     41.17N 105.86W
07/13/2020  M78 MPH          ALBANY             WY   MESONET

            MESONET STATION FW4449 LARAMIE.

&&

AW
Local storm report, Jul 13, 3:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     PUMPKIN VINE            41.05N 105.47W
07/13/2020  M62 MPH          ALBANY             WY   MESONET

            MESONET STATION KPUM PUMPKIN VINE (WYDOT).

&&

AW
Local storm report, Jul 13, 3:56 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     2 WNW BUFORD            41.13N 105.34W
07/13/2020  M63 MPH          ALBANY             WY   MESONET

            MESONET STATION WY36 2.4 NW BUFORD (WYDOT).

&&

AW
Local storm report, Jul 13, 3:58 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     4 W LARAMIE             41.32N 105.67W
07/13/2020  M60 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR.

&&

AW
Local storm report, Jul 13, 4:05 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     3 NE PUMPKIN VINE       41.08N 105.42W
07/13/2020  M61 MPH          ALBANY             WY   PUBLIC

            DALEWS.

&&

AW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:16 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 12, 6:46 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 13, 12:00 PM MDTSpecial Weather StatementCYSAlbany30 min
Jul 13, 12:29 PM MDTSpecial Weather StatementCYSAlbany16 min
Jul 13, 12:41 PM MDTSpecial Weather StatementCYSLaramie19 min
Jul 13, 12:52 PM MDTSpecial Weather StatementCYSLaramie23 min
Jul 13, 1:13 PM MDTSpecial Weather StatementCYSAlbany17 min
Jul 13, 1:15 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 13, 1:16 PM MDTSpecial Weather StatementCYSLaramie14 min
Jul 13, 1:29 PM MDTSpecial Weather StatementCYSAlbany16 min
Jul 13, 1:39 PM MDTSpecial Weather StatementCYSLaramie21 min
Jul 13, 2:26 PM MDTSevere Thunderstorm WarningCYSCarbon19 min
Jul 13, 2:45 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 13, 3:04 PM MDTSpecial Weather StatementCYS26 min
Jul 13, 3:16 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon29 min
Jul 13, 3:27 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 13, 3:41 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte49 min
Jul 13, 4:44 PM MDTSevere Thunderstorm WarningCYSLaramie31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.